Hail, Carroll
- When
- May 3, 2:39 PM CST
- Where
- Carroll County, 0.69 mi S of Milledgeville
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.960, -89.780
A developing warm front spawned a few thunderstorms with sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A developing warm front spawned a few thunderstorms with sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 3, 2:36 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 336 PM CDT SUN MAY 3 2015 .SYNOPSIS... ISSUED AT 330 PM CDT SUN MAY 3 2015 A VERY CHALLENGING DAY OF WARM SEASON IMPACTS HAVE BEEN OVER OUR REGION TODAY...AS A PERSISTENTLY ACTIVE MCV HAS SLOWLY TRAVERSED OUR CWA FROM WEST TO EAST. THE SLOW MOVEMENT ALLOWED IT TO MAINTAIN CONTACT WITH THE PLUME OF HIGHER PWAT VALUES AROUND 1 INCH. WHILE INSTABILITY HAS NOT BEEN HIGH...ENOUGH MUCAPE (500 J/KG)...AS BEEN IN PLACE TO SUPPORT SMALL AND SHALLOW UPDRAFTS WITH OCCASIONAL LIGHTNING. RAINS OVER THE NORTHERN 1/2 HAVE SEEN...WHERE STORMS CROSSED THROUGH...ANYWHERE FROM 0.15 TO LIKELY A BIT OVER 1 INCH. TEMPERATURES IN THE COLD POOL FROM THIS ACTIVITY HAVE HELD IN THE LOWER 60S...WHILE JUST OUTSIDE/WEST HAVE ROCKETED INTO THE UPPER 70S TO LOWER 80S. WHILE MUCH OF IOWA IS CLEAR AND WARMING AHEAD OF THE COMING COLD FRONT...OUR EYES ARE FOCUSED ON ANOTHER CLUSTER OF ELEVATED STORMS IN EASTERN NEBRASKA. THIS SHOWS THE LOCATION OF THE NEXT SHORT WAVE...AND SHOULD BE THE NEXT TRIGGER FOR CONVECTION OVER OUR CWA TONIGHT. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 330 PM CDT SUN MAY 3 2015 TODAY AND MONDAY... OUR CWA WILL REMAIN ON THE NOSE OF MOISTURE TRANSPORT AND MUCAPE ADVECTION THROUGH THE EARLY MORNING HOURS MONDAY. THE MAIN QUESTION FOR THE FORECAST FOR TONIGHT THROUGH TUESDAY WILL BE TO HOW MUCH OF A DEGREE THE LLJ VEERS OR NOT...BETWEEN ROUNDS OF STORMS. WITH THE DEVELOPING WESTERN TROF...AND LITTLE REASON FOR INTENSE ORGANIZED/SEVERE STORMS...IT SEEMS A SCENARIO WHERE WINDS ALOFT WILL BACK QUICKLY AFTER PASSING ROUNDS OF STORMS EXIT. THIS SETS THE STAGE FOR REPEATING ROUNDS OF NON SEVERE STORMS...WITH HEAVY RAIN POSSIBLY RESULTING IN THE COMING DAYS. TONIGHT...SURFACE BASED CONVECTION SHOULD FIRE TO OUR NORTHWEST...OVER SOUTHERN MN/NORTHERN IA...AND MOVE EAST TO SOUTHEAST WITH TIME. MID LEVEL WESTERLIES SHOULD CARRY STORMS EAST...WHILE MOISTURE INFLUX FROM THE SOUTHWEST ALLOWS THEM TO BUILD MOST AGGRESSIVELY ON THE SOUTHERN FLANK. I SEE SEVERAL DRY HOURS THIS EVENING...FOLLOWED BY THE MAIN ACTIVITY INITIALLY MOVE NORTH OF THE CWA...BUT BY MID EVENING...THIS CONVECTION SHOULD DROP SOUTH...WITH THE MOST INTENSE UPDRAFTS LOCATED IN NORTHEASTERN IOWA BEFORE 1 AM...AND OVER EASTERN/SOUTHEASTERN IOWA AND WESTERN ILLINOIS AFTER THAT TIME. THIS IS DUE TO THE EXPECTED VEERING LLJ ALOFT...BUT IN ANY CASE...COVERAGE APPEARS AT LEAST HIGH END LIKELY...IF NOT CATEGORICAL FOR MOST LOCATIONS AFTER 10 PM. RAINFALL TONIGHT SHOULD BE WIDESPREAD 0.25 TO 1.25...BUT AS TODAY SHOWED US...THE ATMOSPHERE IS CAPABLE OF AMOUNTS HIGHER THAN THAT...AND SOME LOCATIONS MAY SEE OVER 1.5 TONIGHT. CONDITIONS MONDAY SYNOPTICALLY SUPPORT CHANCE POPS...HOWEVER...MESOSCALE TRENDS WILL CERTAINLY RULE THE DAY...AS CONVECTION LIKELY WANES IN THE MID MORNING HOURS...OR SETTLES SOUTH AND EAST OF THE CWA. BACKING WINDS ALOFT MAY CERTAINLY ALLOW FOR SOME SCATTERED ACTIVITY THROUGH THE DAY ON TOP OF THE COLD POOL/STALLED FRONT. IN ANY CASE...THE NEXT SHORT WAVE DUE TO RIDE OVER THE FRONT SHOULD ARRIVE BY MID AFTERNOON...AND WITH BACKING WINDS THROUGH 850MB FORECAST BY ALL GUIDANCE...AND DIVERGENCE ALOFT...IT SEEMS LIKELY POPS ARE ONCE AGAIN WARRANTED BY MID AFTERNOON. SINCE THIS WILL ARRIVE AT PEAK HEATING...A LOW RISK FOR AN ISOLATED SEVERE STORM CANNOT BE RULED COMPLETELY OUT. HOWEVER...ORGANIZED SEVERE STORMS SEEM VERY UNLIKELY GIVEN THE MID SUMMER LIKE WEAK FLOW. LIKE TODAY...CHALLENGING TEMPERATURES ARE EXPECTED...WITH HIGHS IN THE LOWER 70S NORTH TO AROUND 80 SOUTH A LEAST ERROR FORECAST...BUT FAR FROM CONFIDENT. ERVIN .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 330 PM CDT SUN MAY 3 2015 OVERVIEW...THE POLAR UPPER JET WILL WILL SHIFT INTO NORTHERN CANADA THROUGH THE WEEK. UPPER-LEVEL RIDGING BUILDING IN ACROSS THE CENTRAL U.S. BEHIND THE POLAR JET WILL RESULT IN A SIGNIFICANT CHANGE TO A MUCH MORE MOIST ATMOSPHERE. MEAN 850-300MB WINDS WILL SLOWLY VEER FROM WESTERLY TO SOUTHWESTERLY DURING THE EARLY PORTION OF THE WEEK. PWAT VALUES WILL BE ABOVE AVERAGE DURING THIS TIME. MONDAY EVENING AND NIGHT...ANOTHER POTENTIAL CONVECTIVELY INDUCED PV ANOMALY WILL ORIGINATE OVER THE CENTRAL ROCKIES AND PROPAGATE OVER THE DVN CWA PROVIDING LIFT AND A GOOD CHANCE FOR SHOWERS/STORMS. THE GREATEST COVERAGE IS PROBABLY GOING TO OCCUR BETWEEN 6PM-12AM. INSTABILITY WILL BE DECREASE THROUGH THIS PERIOD STARTING NEAR 1500 J/KG IN THE EARLY EVENING AND FALLING BELOW 1000 J/KG BY MIDNIGHT. A FEW STORMS MAY BE STRONG WITH SMALL HAIL AND WIND GUSTS OVER 40 MPH BUT BY AND LARGE SEVERE WEATHER IS NOT EXPECTED. THE MAIN STORY WILL BE THE HEAVY RAIN POTENTIAL. MOISTURE...PWAT VALUES ARE GOING TO BE RELATIVELY HIGH BETWEEN 1.25- 1.50 INCHES BUT THE NAEFS PLACES THIS IN THE 85TH-90TH PERCENTILE OR NEAR 1.5 STANDARD DEVIATIONS ABOVE THE MEAN FOR THE BEGINNING OF MAY. RELATIVELY DRY ANTECEDENT CONDITIONS SHOULD LIMIT OVERALL FLOOD POTENTIAL EVEN FOR AREAS THAT RECEIVE THE HEAVIEST RAIN. FORWARD PROPAGATING CORFIDI VECTORS SUGGEST SLOW EAST-NORTHEAST MOVING MULTICELL STORMS AT ABOUT 20-25 MPH. 500MB WINDS WILL BE NEARLY PARALLEL TO THE SFC-850MB BOUNDARY WHICH MEANS THE POTENTIAL FOR TRAINING OF SHOWERS/STORMS IS THERE. RAINFALL AMOUNTS...MOST AREAS WILL RECEIVE BETWEEN 0.25 TO 0.75 INCHES BUT THERE WILL LIKELY BE A ONE TO TWO COUNTY WIDE ZONE OF HIGHER AMOUNTS OVER 1 INCH...AND THERE COULD BE A NARROW BAND OF 1-2 INCHES. THE PLACEMENT MAY CHANGE SLIGHTLY BUT THE HIGHWAY 30 CORRIDOR APPEARS TO BE THE MOST LIKELY AREA FOR THE HEAVIEST RAIN. TUESDAY...A WARM FRONT WILL LIFT INTO THE NORTHERN CWA TUE AFTN. DROPPED TEMPS DOWN BELOW CONSENSUS ACROSS THE NE THIRD OF THE CWA. WENT AS COOL AS MID 60S NEAR FREEPORT BUT STILL HAVE LOWER 80S IN THE FAR SOUTH. SCT SHOWERS/STORMS ARE POSSIBLE ESPECIALLY IN THE MORNING AND EARLY AFTN. WEDNESDAY...VERY WARM...HIGHS IN THE LOWER 80S AS THE SOUTHERLY FLOW INCREASES AND THE RIDGING CONTINUES TO BUILD. THURSDAY AND FRIDAY....TEMPS WILL REMAIN IN THE UPPER 70S TO LOWER 80S. AN ORGANIZED UPPER-LEVEL WILL EJECT OUT OF THE CENTRAL ROCKIES BUT REMAIN WELL TO THE WEST OF THE MIDDLE TO UPPER MISSISSIPPI VALLEY REGION...OVER NEBRASKA AND THE DAKOTAS. CHANCES FOR SCT SHOWER/STORMS WILL INCREASE ESPECIALLY DURING PEAK HEATING TIME. DISTANCE FROM THE CENTER OF THE MID-LEVEL LOW WILL KEEP SYNOPTIC/QG FORCING RELATIVELY WEAK. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 700 AM CDT SUN MAY 3 2015 MAINLY VFR CONDITIONS ARE EXPECTED THROUGH 00Z/04 WITH DECAYING CONVECTION THROUGH 18Z/03. ALTHOUGH SMALL...THE POTENTIAL IS THERE FOR A SHRA AND MAYBE A TSRA TO AFFECT A TAF SITE WITH A BRIEF PERIOD OF MVFR CONDITIONS. AFT 00Z/04 A COLD FRONT WILL SLOWLY MOVE INTO EASTERN IOWA. NEW CONVECTION IS EXPECTED TO DEVELOP WITH CONDITIONS SLOWLY DECAYING TO MVFR THROUGH 12Z/04. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...ERVIN SHORT TERM...ERVIN LONG TERM...UTTECH AVIATION...08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 459 AM CDT SUN MAY 3 2015 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-041000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 459 AM CDT SUN MAY 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS MORNING AND AGAIN TONIGHT ACROSS THE AREA. NO SEVERE STORMS ARE EXPECTED BUT SOME OF THE STRONGER STORMS TONIGHT MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS THROUGH THE WEEK. CURRENTLY THE MORE FAVORED TIME PERIODS FOR THUNDERSTORMS ARE MONDAY INTO TUESDAY AND THURSDAY THROUGH SATURDAY. ON MONDAY...THUNDERSTORMS MAY BE STRONG TO POSSIBLY SEVERE DURING THE AFTERNOON AND EVENING HOURS. IF SEVERE STORMS DEVELOP...THE PRIMARY THREAT WOULD BE HAIL AND HIGH WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT SUN MAY 3 2015
ILZ002-007-009-032130-
WHITESIDE IL-STEPHENSON IL-CARROLL IL-
328 PM CDT SUN MAY 3 2015
...SPECIAL WEATHER STATEMENT...
AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MILLEDGEVILLE. THIS STORM WAS MOVING EAST
AROUND 15 MPH.
HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM AS WELL
AS VERY HEAVY RAIN. THE SLOW MOVING STORM MAY ALLOW FOR PONDING OF
WATER ON ROADS...AND POORLY DRAINED PARKING LOTS AND INTERSECTIONS.
LOCATIONS IMPACTED INCLUDE...
LANARK...MILLEDGEVILLE...SHANNON...GERMAN VALLEY...COLETA...ALBERTUS
AIRPORT...OAKDALE NATURE PRESERVE...PENROSE...HITT AND WHITE PIGEON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4220 8946 4220 8969 4193 8969 4193 8963
4184 8963 4187 8992 4223 8982 4229 8943
TIME...MOT...LOC 2025Z 180DEG 0KT 4201 8979
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 PM CDT SUN MAY 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL MILLEDGEVILLE 41.96N 89.78W
05/03/2015 M0.88 INCH CARROLL IL LAW ENFORCEMENT
HAIL REPORTED BY SHERRIFFS OFFICE
&&
ERVINThe Quad Cities radar (KDVN), 77 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583338, 583339, 583341.